Missouri, 2011

Hail and Damaging Winds in Missouri, May 23, 2011

May 23, 2011 · NWS LSX · 25 events in 10 counties and zones

A strong storm system was approaching the region. Numerous storms developed ahead of the system during the late morning and afternoon hours on May 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong storm system was approaching the region. Numerous storms developed ahead of the system during the late morning and afternoon hours on May 23rd. There were numerous reports of damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 23, 6:00 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, May 23, 6:00 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CDT MON MAY 23 2011

.DISCUSSION...
/359 AM CDT MON MAY 23 2011/

LAST NIGHT/S ACTIVITY HAS MOVED OUT OF AREA AS OF 08Z.
HOWEVER...MAIN FORECAST ISSUE CONTINUES TO BE THE POTENTIAL FOR
SEVERE WEATHER AND SIGNIFICANT RAINFALL THROUGH WEDNESDAY.

WILL START OFF DRY THIS MORNING AS ATMOSPHERE RECOVERS FROM LAST
NIGHTS ACTIVITY. BUT WITH SYSTEM JUST TO OUR NORTHWEST AND
ANOTHER DECENT SHORTWAVE EXPECTED TO SLIDE ACROSS SOUTHERN MO
TODAY...SHOWERS AND THUNDERSTORMS TO REFIRE...ESPECIALLY ALONG AND
SOUTH OF I-70.  TEMPS TO RISE INTO THE LOW 80S AND DEWPTS IN THE
60S...SO WILL SEE CAPES IN EXCESS OF 1500 J/KG...DECENT MID LEVEL
LAPSE RATES AND PESKY SHORTWAVE...WITH ANOTHER ROUND OF SEVERE
WEATHER POSSIBLE BY THIS AFTERNOON AND INTO THE EVENING HOURS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

BY TONIGHT...FRONTAL BOUNDARY ASSOCIATED WITH SYSTEM TO SLIDE INTO
FORECAST AREA AND EVENTUALLY STALL OUT OVERHEAD. THIS EAST-WEST
ORIENTED BOUNDARY WILL BE THE FOCUSING MECHANISM FOR SEVERAL MORE ROUNDS
OF SHOWERS AND THUNDERSTORMS...WITH THE POTENTIAL FOR SEVERE WEATHER
EACH DAY AS WELL AS THE THREAT FOR HEAVY RAINFALL. TONIGHT ONGOING
ACTIVITY WILL CONGEAL INTO A COMPLEX THAT WILL SLIDE ALONG FRONTAL
BOUNDARY...WITH BEST CHANCES OF HEAVY RAIN ACROSS THE OZARKS. FOR
NOW WILL JUST UPDATE ESF PRODUCT...STILL NOT CONFIDENT ABOUT
ISSUING A FLASH FLOOD WATCH AT THIS TIME.

WILL START THE CYCLE ALL OVER AGAIN ON TUESDAY AS ATMOSPHERE
RECOVERS FROM PREVIOUS NIGHT/S ACTIVITY...WITH ANOTHER ROUND
FIRING UP BY THE AFTERNOON HOURS AND CONTINUES OVERNIGHT.

BY WEDNESDAY...MAIN SYSTEM FINALLY PICKS UP SPEED AND BEGINS TO MOVE
THROUGH WITH LAST ROUND OF SIGNIFICANT ACTIVITY FOR WEDNESDAY AND
WEDNESDAY NIGHT. HOWEVER...WILL STILL SEE SOME LINGERING STORMS ON
THURSDAY ON BACKSIDE OF SYSTEM...BEFORE TAPERING OFF BY THURSDAY
EVENING.

THROUGH THE PERIOD...WILL SEE HIGH TEMPS SLOWLY LOWER EACH DAY WITH
HIGHS IN THE MID 60S TO LOW 70S BY THURSDAY.

BEYOND THAT NO MAJOR CHANGES TO THE EXTENDED.

BYRD

&&

.AVIATION...
/700 AM CDT MON MAY 23 2011/

WE MAY SEE A FEW ISOLD TO WIDELY SCT TSRA MOVE DOWN THE I-70
CORRIDOR LATER THIS MORNING...BUT SHOULD SEE COVERAGE INCREASE
DRAMATICALLY HEADING INTO THE AFTERNOON AS ALL OF THE PIECES TO
THE PUZZLE COME TOGETHER OVER THIS AREA...WITH SFC FRONT SETTLING
IN...HEATING OF THE DAY...AND UPPER LEVEL DISTURBANCES ROLLING
THRU. DECIDED ON LEAVING TEMPO GROUPS OUT FOR NOW AS LEFTOVER
REMNANTS OF THE LO LEVEL JET STORMS STAGGER INTO THE THE AREA WILL
BE HARD TO PRECISELY PIN DOWN AND NOT SURE TO WHAT EXTENT
COVERAGE WILL BE OVER THE I-70 CORRIDOR AND IF IT WILL BE ENOUGH
TO JUSTIFY TEMPO GROUPS AND WHEN. WILL MONITOR THIS CLOSELY AND
LIKELY HIT THE TEMPO GROUPS WHEN WE GET CLOSER TO LATE MORNING
MIDDAY AND HOPEFULLY GET A BETTER HANDLE ON TIMING. KUIN SHOULD
LARGELY MISS OUT ON THE PCPN CHCS.

SPECIFICS FOR KSTL...WILL FOREGO TEMPO GROUPS FOR NOW UNTIL WE GET
A MORE FIRM TIMING FOR PCPN FOR THE AIRPORT. OTHERWISE COULD
LOOSELY JUSTIFY ABOUT 12 HOURS WORTH FOR THIS AFTERNOON AND
EVENING WHEN WE FEEL THE BEST COVERAGE WILL BE. OTHERWISE...LOOK
FOR LLWS TO CONVERT INTO GUSTY SW SFC WNDS LATER THIS MORNING.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 23, 3:22 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
422 AM CDT MON MAY 23 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
422 AM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. SOME STORMS ARE EXPECTED TO BECOME SEVERE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE LIKELY OVER THE AREA THROUGH WEDNESDAY.
THERE IS THE POTENTIAL FOR SEVERAL ROUNDS OF SEVERE THUNDERSTORMS
DURING THIS PERIOD. THESE THUNDERSTORMS WILL ALSO PRODUCE
WIDESPREAD RAINFALL WHICH MAY BE HEAVY AT TIMES ACROSS THE
REGION.  THIS MAY CAUSE RISES ON AREA STREAMS...CREEKS AND AREA
RIVERS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION WEDNESDAY
NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

BYRD

In the hours before

Local storm report, May 23, 5:36 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 AM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       8 W RHINELAND           38.72N  91.67W
05/22/2011  M5.50 INCH       CALLAWAY           MO   TRAINED SPOTTER

            ON HWY 94 ALONG THE CALLAWAY AND MONTGOMERY COUNTY LINE

&&

MILLER
Local storm report, May 23, 5:53 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 AM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     HEAVY RAIN       HERMANN                 38.70N  91.44W
05/23/2011  M3.04 INCH       GASCONADE          MO   CO-OP OBSERVER

&&

MILLER
Local storm report, May 23, 7:14 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
814 AM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     HEAVY RAIN       1 N WARRENTON           38.84N  91.14W
05/23/2011  M3.25 INCH       WARREN             MO   CO-OP OBSERVER

&&

MILLER
Local storm report, May 23, 7:39 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
839 AM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     CENTRALIA               39.21N  92.13W
05/22/2011                   BOONE              MO   CO-OP OBSERVER

            6 INCH TREE LIMBS DOWN IN TOWN...TIME ESTIMATED FROM
            RADAR

&&

MILLER

The radar

The St Louis radar (KLSX), 144 km away, was scanning. The volume nearest the first event began at 15:53 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Cole

When
May 23, 9:54 AM CST
Where
Cole County, 0.53 mi SW of St Martin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.595, -92.337

Thunderstorm Wind, Gasconade

When
May 23, 10:20 AM CST
Where
Gasconade County, 0.27 mi WNW of Eland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.302, -91.634

Thunderstorm winds blew down some large tree limbs and tin off of a few roofs.

Thunderstorm Wind, Gasconade

When
May 23, 10:25 AM CST
Where
Gasconade County, Owensville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.350, -91.500

Thunderstorm winds blew down several trees and power lines around town. One tree fell onto an unoccupied car causing moderate damage.

Thunderstorm Wind, Gasconade

When
May 23, 10:30 AM CST
Where
Gasconade County, 0.51 mi N of Rosebud
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.387, -91.400

Thunderstorm winds uprooted several trees. One tree was two feet in diameter.

Thunderstorm Wind, Gasconade

When
May 23, 10:35 AM CST
Where
Gasconade County, 0.87 mi ENE of Hermann
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.703, -91.414

Thunderstorm winds blew down a tree onto Highway 100 just east of Hermann.

Thunderstorm Wind, Franklin

When
May 23, 10:35 AM CST
Where
Franklin County, 0.57 mi W of Gerald
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.400, -91.331

Thunderstorm winds blew off a few shingles on several houses in town.

Thunderstorm Wind, Franklin

When
May 23, 10:40 AM CST
Where
Franklin County, 0.51 mi SW of Berger
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.675, -91.337

Thunderstorm winds blew down several power lines in town.

Thunderstorm Wind, Franklin

When
May 23, 10:50 AM CST
Where
Franklin County, 1.44 mi WSW of Union to Union
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.443, -91.025

Thunderstorm winds blew down numerous tree limbs and several large trees. Also, a lumber company lost part of its roof.

Thunderstorm Wind, Warren

When
May 23, 11:00 AM CST
Where
Warren County, Wright City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.830, -91.020

Thunderstorm winds blew part of the roof off of a mobile home.

Thunderstorm Wind, Warren

When
May 23, 11:05 AM CST
Where
Warren County, 0.59 mi S of Dutzow
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
38.592, -90.999

Thunderstorm Wind, Franklin

When
May 23, 11:10 AM CST
Where
Franklin County, 0.16 mi WSW of St Albans
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.579, -90.773

Thunderstorm winds blew down several large trees. A couple of the trees that were snapped were a foot in diameter.

Thunderstorm Wind, St. Charles

When
May 23, 11:11 AM CST
Where
St. Charles County, 2.9 mi SSW of Gilmore
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
38.762, -90.823

Thunderstorm Wind, St. Charles

When
May 23, 11:12 AM CST
Where
St. Charles County, 1.49 mi WNW of Wentzville
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.824, -90.877

Thunderstorm Wind, St. Louis

When
May 23, 11:15 AM CST
Where
St. Louis County, 0.93 mi SW of Winchester
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.611, -90.562

Thunderstorm winds blew down several large trees at Meadowbrook Country Club.

Thunderstorm Wind, Lincoln

When
May 23, 11:18 AM CST
Where
Lincoln County, 0.67 mi ESE of Winfield
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.995, -90.739

Thunderstorm winds blew some shingles off of a couple of roofs. Also, a garage door was pushed in by the thunderstorm winds.

Thunderstorm Wind, St. Louis

When
May 23, 11:20 AM CST
Where
St. Louis County, 0.13 mi S of Twin Oaks
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.568, -90.500

Thunderstorm winds blew down several large tree limbs and trees. One lane of southbound Highway 141 was blocked by the fallen limbs and trees.

Thunderstorm Wind, St. Louis

When
May 23, 11:30 AM CST
Where
St. Louis County, Clayton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -90.330

Thunderstorm winds blew down several large tree limbs.

Thunderstorm Wind, St. Louis

When
May 23, 11:30 AM CST
Where
St. Louis County, 1.06 mi SW of Brentwood to 0.87 mi SW of Brentwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.608, -90.382

Thunderstorm winds blew down several large trees and tree limbs.

Thunderstorm Wind, St. Louis

When
May 23, 11:31 AM CST
Where
St. Louis County, (Stl)lambert Fld St
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.750, -90.370

Hail, St. Louis

When
May 23, 11:32 AM CST
Where
St. Louis County, 0.96 mi WSW of Twin Oaks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.567, -90.517

Thunderstorm Wind, St. Louis

When
May 23, 11:35 AM CST
Where
St. Louis County, 0.41 mi SSE of Bel Nor
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.695, -90.316

Thunderstorm winds blew down a 30 inch diameter tree blocking the intersection of Normandy Avenue and Hillsdale Drive.

Thunderstorm Wind, St. Louis (C)

When
May 23, 11:35 AM CST to 11:45 AM CST
Where
St. Louis (C) County, 3.06 mi S of Tower Grove to 3.67 mi ESE of St Louis
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.606, -90.276

Thunderstorm winds blew down numerous trees, tree limbs and power lines. One twenty inch diameter tree and blocked traffic at Arsenal Street and Brannon Avenue.

Thunderstorm Wind, St. Louis

When
May 23, 11:44 AM CST
Where
St. Louis County, 0.63 mi WSW of Spanish Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.795, -90.230

Thunderstorm winds blew down a large tree at the intersection of Highway 367 and Parker Road.

Hail, Reynolds

When
May 23, 1:12 PM CST
Where
Reynolds County, 1.32 mi ESE of Redford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.321, -90.899

Thunderstorm Wind, Madison

When
May 23, 2:18 PM CST
Where
Madison County, 1.76 mi WSW of Marquand
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.416, -90.197

Thunderstorm wind blew down a large tree onto State Highway M southwest of Marquand.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321318, 321771, 321772, 321776, 321778, 321780, 321779, 321781, 321783, 321784, 321789, 321786, 321787, 321790, 321813, 321791, 321792, 321804, 321793, 321794, 321795, 321797, 321800, 321821, 321823.